Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 65, NWS Tallahassee, FL

December 14, 2022Bay County, Walton County, Florida

NWS Tallahassee, FL issued this tornado warning at Dec 14, 2022, 4:51 PM CST for Bay County, Walton County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2022, 4:51 PM CST (22:51 UTC)
Expired
Dec 14, 2022, 5:15 PM CST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 32 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS52 KTAE 142251
TORTAE
FLC005-131-142315-
/O.NEW.KTAE.TO.W.0065.221214T2251Z-221214T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
451 PM CST Wed Dec 14 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Western Bay County in the Panhandle of Florida...
  South central Walton County in the Panhandle of Florida...

* Until 515 PM CST.
    
* At 450 PM CST, a severe thunderstorm capable of producing a tornado
  was located 11 miles west of Panama City Beach, moving northeast at
  25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  western Bay and south central Walton Counties, including the
  following locations... Laird and Inlet Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3033 8606 3034 8606 3039 8603 3034 8590
      3020 8602 3022 8605 3023 8611
TIME...MOT...LOC 2250Z 207DEG 23KT 3025 8603 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

73-YOUNG
1 follow-up statement
355 
WWUS52 KTAE 142303
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
503 PM CST Wed Dec 14 2022

FLC131-142313-
/O.CAN.KTAE.TO.W.0065.000000T0000Z-221214T2315Z/
Walton FL-
503 PM CST Wed Dec 14 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL WALTON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3033 8599 3037 8598 3034 8590 3028 8596
      3028 8597 3027 8597 3027 8596 3026 8597
      3027 8598 3028 8598 3028 8599
TIME...MOT...LOC 2303Z 216DEG 29KT 3032 8596 

$$

FLC005-142315-
/O.CON.KTAE.TO.W.0065.000000T0000Z-221214T2315Z/
Bay FL-
503 PM CST Wed Dec 14 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR WESTERN
BAY COUNTY...
    
At 503 PM CST, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Panama City Beach, moving northeast
at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
western Bay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3033 8599 3037 8598 3034 8590 3028 8596
      3028 8597 3027 8597 3027 8596 3026 8597
      3027 8598 3028 8598 3028 8599
TIME...MOT...LOC 2303Z 216DEG 29KT 3032 8596 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

73-YOUNG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 3:03 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 14, 3:03 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
403 PM EST Wed Dec 14 2022

...SEVERE WEATHER INCLUDING DAMAGING WINDS AND A FEW TORNADOES
EXPECTED TONIGHT INTO THURSDAY MORNING...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday)
Issued at 358 PM EST Wed Dec 14 2022

Strong winds with tornadoes (perhaps a strong tornado or two)
remain possible tonight into tomorrow morning. A broad upper trough
continues to progress east with an attendant shortwave trough
rounding its base, providing stronger forcing aloft. A 45-50kt low
level jet is present with this system and its right entrance region
will position itself over the CWA this evening. This will serve to
further enhance CAPE and shear across the area, increasing the
severe threat. 0-6KM bulk shear vectors are out of the WSW with SSE
flow at the surface, leading to enlarged looping hodographs and SRH
values ranging from 300-400m2/s2. Current visible satellite imagery
show streaming bands of cumulus from the SSE, indicating the
existence of confluence bands within the area of interest and are
readily apparent in our western counties. Current sfc obs indicate
dewpoints ranging from the upper 60s along the gulf coast to the low
60s farther inland with temperatures across the area in the low up
upper 70s. As favorable upper level diffluence moves into the region
this evening, supercells may form ahead of the main line of storms /
QLCS and will be capable of producing strong thunderstorm gusts and
tornadoes, with a couple strong tornadoes possible in our western
counties. However, the marine layer remains present as indicated in
the 18z balloon launch with a stable layer aloft, which may somewhat
limit low level lapse rates. Regardless, any storm that can root in
the boundary layer and develop a dominant updraft in this
environment will have a high chance of becoming tornadic. This is
particularly concerning in our westernmost counties, where the
aforementioned parameter spaces remain the highest.

As the line continues to propagate east, low level hodograph
curvature continues to remain favorable for brief tornadic
circulations along the leading edge. Strong winds will also be
possible as the QLCS passes through the CWA. The QLCS will begin to
gradually weaken as upper level support moves off to the north and
the stable layer near the surface strengthens with eastern extent.
The QLCS is expected to move out of the CWA by the late morning,
ushering in clear and dry conditions as high pressure builds in its
wake. High temperatures are expected to range from the low 60s to
low 70s and overnight lows will drop into the low 40s as a dry, cold
continental airmass envelops the region.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 358 PM EST Wed Dec 14 2022

In the wake of the strong cold frontal passage on Thursday, a much
cooler and drier air mass is in store for Thursday Night. Lows
away the coast will range from the mid-30s to mid-40s. A continued
dry air mass through Friday Night as high pressure gradually
builds in. High temperatures on Friday mostly in the 60s, which is
near average, falling back to the mid-30s to mid-40s Friday
Night.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 358 PM EST Wed Dec 14 2022

From this weekend into the middle of next week, we'll be watching
a couple southern stream systems lead to the development of waves
of low pressure in the gulf. The first opportunity for showers is
Saturday and Saturday Night, with the highest chances south of a
Valdosta to Panama City line. The next chance of precip looks to
be Monday Night thru Tuesday Night, and may be more significant.
Overall, with low tracks expected to remain south of the area, we
kept thunder out of the forecast, as instability is lacking attm.
The bigger story may be highs only reaching the 50s this weekend
into early next week, and combined with the aforementioned clouds/
precip, would make it feel raw at times. The precip timing as well
as temps will be fine tuned, as there is uncertainty. For example,
temps have the potential to run warmer than currently forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM EST Wed Dec 14 2022

MVFR conditions currently exist across all sites, however KDHN is
experiencing IFR CIGS. Patchy IFR CIGS will occur across all
sites as a frontal system moves into the area bringing scattered
showers and thunderstorms ahead of the main line on thunderstorms.
Non- convective low level wind shear may exist near KTLH and KVLD
into the evening. With the arrival of the front, thunderstorms
will drastically reduce visibility. Winds will shift to NNWerly
with the passage of the cold front.

&&

.MARINE...
Issued at 358 PM EST Wed Dec 14 2022

A strong cold front will move across the coastal waters this
evening into Thursday. Preceding this front, winds will increase
ahead of a fast moving line of severe thunderstorms, which will
sweep across the waters from west to east this late this evening
into Thursday morning. A Small Craft Advisory is in effect thru
Thursday. In addition, brief gale force wind gusts are possible
mainly west of the Ochlocknee River, well ahead of the line of
severe thunderstorms. Looking ahead, more tranquil conditions will
return on Friday into Saturday. North to northeast winds will
increase to around 20 knots on Sunday and Monday.

&&

.FIRE WEATHER...
Issued at 358 PM EST Wed Dec 14 2022

A cold front will bring storms to the area tonight with a
wetting rain to much of the region. Past this, a cold and dry
continental airmass will fill in which will raise the fire ceiling
and drop RH values to near critical values through the period. No
fire weather concerns are expected at this point in time.

&&

.HYDROLOGY...
Issued at 358 PM EST Wed Dec 14 2022

There is a marginal risk for excessive rainfall tonight into
Thursday morning mainly west of an Albany to Tallahassee line. As
a squall line tracks across the tri-state region during this time
frame, localized rainfall amounts of 1 to perhaps 2 inches are
possible. Given the dry antecedent conditions, main concern is
ponding of water in low-lying/urban areas leading to minor
flooding. Looking ahead, next chance of any meaningful rainfall is
Monday Night into Tuesday Night, the bulk of which looks to
remain south of I-10 attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   60  68  42  64 / 100  50   0   0
Panama City   56  64  45  64 / 100  10   0   0
Dothan        52  61  38  60 / 100  10   0   0
Albany        57  64  39  61 / 100  30   0   0
Valdosta      61  68  40  63 /  90  70   0   0
Cross City    66  73  44  67 /  70  90   0   0
Apalachicola  61  68  45  65 / 100  30   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for FLZ108-112-
     114-115.

     High Surf Advisory from 7 PM this evening to 1 PM EST Thursday
     for FLZ108-112-114.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST Thursday for GMZ730-750-752-
     755-765-770-772-775.

&&

NEAR TERM...Worster
SHORT TERM...Franck
LONG TERM....Franck
AVIATION...Worster
MARINE...Franck
FIRE WEATHER...Worster
HYDROLOGY...Franck

In the hours before

Local storm report, Dec 14, 1:38 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND GST 2 N MAGNOLIA BEACH      30.19N 85.73W
12/14/2022  M41 MPH          GMZ750             FL   MESONET

&&

LF
Local storm report, Dec 14, 1:39 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 ENE SAINT ANDREWS STA 30.14N 85.72W
12/14/2022  M41 MPH          GMZ750             FL   MESONET

&&

LF
Local storm report, Dec 14, 1:58 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     WATER SPOUT      2 S BLUE MOUNTAIN BEACH 30.31N 86.20W
12/14/2022                   GMZ750             FL   BROADCAST MEDIA

            WJHG POSTED A VIDEO OF A MULTI-VORTEX
            WATERSPOUT SOUTH OF BLUE MOUNTAIN BEACH.

&&

AH
Special weather statement, Dec 14, 2:46 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM CST Wed Dec 14 2022

ALZ068-FLZ009-142115-
Geneva AL-Holmes FL-
246 PM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of eastern Geneva and
northeastern Holmes Counties through 315 PM CST...

At 246 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Geneva, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartford, Slocomb, Malvern, Esto, Noma, Black, Miller Crossroads,
Fadette, Kellys Crossroads, Bethlehem, High Bluff, Dundee, Bald Hill,
Holland Crossroads, Hendrix Crossroad, Bailey Crossroad, Light, Ards
Crossroads, Smith Crossroads and Noma Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3120 8573 3120 8549 3108 8549 3084 8568
      3093 8586
TIME...MOT...LOC 2046Z 209DEG 28KT 3095 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Dec 14, 2:46 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
346 PM EST Wed Dec 14 2022

FLZ012>014-112-142130-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
346 PM EST Wed Dec 14 2022

...A strong thunderstorm will impact portions of eastern Bay and
southwestern Calhoun Counties in the Panhandle of Florida through 430
PM EST/330 PM CST/...

At 346 PM EST/246 PM CST/, Doppler radar was tracking a strong
thunderstorm over Tyndall Air Force Base, or near Callaway, moving
north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Callaway, Springfield, Tyndall Air Force Base, Parker,
Nixon, Bayhead, Allanton, Beacon Beach, Bay Harbor, College Station,
Bayou George, Camp Flowers, Gainer Spring, Bennett, Youngstown,
Cairo, Brannonville, Broad Branch and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3043 8555 3033 8526 3020 8534 3017 8536
      3012 8539 2995 8550 3002 8567
TIME...MOT...LOC 2046Z 200DEG 29KT 3005 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Local storm report, Dec 14, 3:57 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     WATER SPOUT      2 SW WEST PANAMA CITY   30.16N 85.83W
12/14/2022                   GMZ750             FL   BROADCAST MEDIA

            MULTIPLE PICTURES AND VIDEOS ON SOCIAL MEDIA
            AND IN BROADCAST MEDIA OF A PAIR OF
            WATERSPOUTS A COUPLE MILES OFF THE SHORE OF
            PANAMA CITY BEACH.

&&

AH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 1:51 AM CSTSpecial Marine WarningTAE54 min
Dec 14, 2:43 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton69 hr
Dec 14, 10:45 AM CSTSpecial Marine WarningTAE60 min
Dec 14, 11:37 AM CSTSpecial Marine WarningTAE53 min
Dec 14, 11:41 AM CSTSpecial Marine WarningTAE64 min
Dec 14, 11:59 AM CSTSpecial Weather StatementTAEWalton31 min
Dec 14, 12:24 PM CSTSpecial Marine WarningTAE96 min
Dec 14, 12:25 PM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton23 hr
Dec 14, 12:36 PM CSTSpecial Weather StatementTAEWalton39 min
Dec 14, 12:46 PM CSTSevere Thunderstorm WarningTAEWalton44 min
Dec 14, 1:53 PM CSTSpecial Marine WarningTAE97 min
Dec 14, 2:32 PM CSTSpecial Marine WarningTAE58 min
Dec 14, 2:46 PM CSTSpecial Weather StatementTAEBay44 min
Dec 14, 3:05 PM CSTSpecial Marine WarningTAE55 min
Dec 14, 3:24 PM CSTSpecial Marine WarningTAE66 min
Dec 14, 3:53 PM CSTSpecial Marine WarningTAE67 min
Dec 14, 4:24 PM CSTSpecial Marine WarningTAE96 min
Dec 14, 4:39 PM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington36 min
Dec 14, 5:10 PM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington50 min
Dec 14, 5:16 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf44 min
Dec 14, 5:19 PM CSTTornado WarningTAEFranklin, Gulf26 min
Dec 14, 5:21 PM CSTTornado WarningTAEBay, Washington39 min
Dec 14, 5:43 PM CSTTornado WarningTAEFranklin, Gulf32 min
Dec 14, 5:53 PM CSTSpecial Marine WarningTAE97 min
Dec 14, 5:56 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty49 min
Dec 14, 5:59 PM CSTSevere Thunderstorm WarningTAEJackson, Washington46 min

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.